Alert archive / Colorado / Red Flag Warnings in 2024

Red Flag Warning 44, NWS Pueblo, CO

July 14, 20244 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Jul 14, 2024, 4:00 AM MDT for 4 counties in Colorado. It took effect at Jul 14, 2024, 10:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2024, 4:00 AM MDT (10:00 UTC)
In effect from
Jul 14, 2024, 10:00 AM MDT
Expired
Jul 14, 2024, 8:00 PM MDT
In force
10 hr
Issued by
NWS Pueblo, CO

Counties Chaffee County, CO, El Paso County, CO, Lake County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 130 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.0 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2024-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2024-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5081 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WWUS85 KPUB 141000
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
400 AM MDT Sun Jul 14 2024

COZ220-221-150200-
/O.NEW.KPUB.FW.W.0044.240714T1600Z-240715T0200Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
400 AM MDT Sun Jul 14 2024

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR DRY THUNDERSTORMS, LOW RELATIVE HUMIDITY, AND
GUSTY WINDS FOR FIRE WEATHER ZONES 220 AND 221...

The National Weather Service in Pueblo has issued a Red Flag
Warning for dry thunderstorms, low relative humidity, and gusty
winds, which is in effect from 10 AM this morning to 8 PM MDT
this evening.

* Affected Area...Fire Weather Zones 220 and 221.

* Impacts...Conditions will be favorable for lightning-induced
  fire starts from mostly dry thunderstorm activity across Lake,
  Chaffee, and Teller counties today. Relative humidity values
  will be in the teens across zones 220 and 221.

* Thunderstorms...Isolated to scattered (15-25%) coverage of
  mostly dry thunderstorms is expected across the central
  mountains and Teller County today. Thunderstorms will be high
  based, and will likely produce more gusty and erratic outflow
  winds than meaningful rainfall. 

* Outflow Winds...Thunderstorm outflows with gusts up to 50 mph 
  will be possible with storms today, and could extend well away 
  from storms themselves.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
458 
WWUS85 KPUB 141612
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
1012 AM MDT Sun Jul 14 2024

COZ220-221-150200-
/O.CON.KPUB.FW.W.0044.000000T0000Z-240715T0200Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
1012 AM MDT Sun Jul 14 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR DRY THUNDERSTORMS, LOW RELATIVE HUMIDITY, AND GUSTY WINDS FOR
FIRE WEATHER ZONES 220 AND 221...

* Affected Area...Fire Weather Zones 220 and 221.

* Impacts...Conditions will be favorable for lightning-induced 
  fire starts from mostly dry thunderstorm activity across Lake, 
  Chaffee, and Teller counties today. Relative humidity values 
  will be in the teens across zones 220 and 221.

* Thunderstorms...Isolated to scattered (15-25%) coverage of 
  mostly dry thunderstorms is expected across the central 
  mountains and Teller County today. Thunderstorms will be high 
  based, and will likely produce more gusty and erratic outflow 
  winds than meaningful rainfall.

* Outflow Winds...Thunderstorm outflows with gusts up to 50 mph 
  will be possible with storms today, and could extend well away 
  from storms themselves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Woodrum
925 
WWUS85 KPUB 142041
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
241 PM MDT Sun Jul 14 2024

COZ220-221-150200-
/O.CON.KPUB.FW.W.0044.000000T0000Z-240715T0200Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
241 PM MDT Sun Jul 14 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR DRY THUNDERSTORMS, LOW RELATIVE HUMIDITY, AND GUSTY WINDS FOR
FIRE WEATHER ZONES 220 AND 221...

* Affected Area...Fire Weather Zones 220 and 221.

* Impacts...Conditions will be favorable for lightning-induced 
  fire starts from mostly dry thunderstorm activity across Lake, 
  Chaffee, and Teller counties today. Relative humidity values 
  will be in the teens across zones 220 and 221.

* Thunderstorms...Isolated to scattered (15-25%) coverage of 
  mostly dry thunderstorms is expected across the central 
  mountains and Teller County today. Thunderstorms will be high 
  based, and will likely produce more gusty and erratic outflow 
  winds than meaningful rainfall.

* Outflow Winds...Thunderstorm outflows with gusts up to 50 mph 
  will be possible with storms today, and could extend well away 
  from storms themselves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Woodrum
225 
WWUS85 KPUB 150152
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
752 PM MDT Sun Jul 14 2024

COZ220-221-150300-
/O.EXP.KPUB.FW.W.0044.000000T0000Z-240715T0200Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
752 PM MDT Sun Jul 14 2024

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR DRY
THUNDERSTORMS, LOW RELATIVE HUMIDITY, AND GUSTY WINDS FOR FIRE 
WEATHER ZONES 220 AND 221...

While weak thunderstorms will persist through early evening, the
risk for dry thunderstorms and lightning has dropped
substantially, therefore, the Red Flag Warning will be allowed to
expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Jul 14, 3:52 AM MDT, 8 minutes earlier. Its key messages:

  • Dangerous heat continues today, with Heat Advisories remaining in effect across our plains along and north of Highway 50.
  • A Red Flag Warning for Dry Lightning has been issued for the central mountains, along with Teller county.
  • Daily chances for showers and thunderstorms are expected over and near the mountains each afternoon and evening, with chances for storms on the plains increasing from Tuesday onwards.
  • Cooler temperatures arrive Tuesday and continue through much of this week.
Area forecast discussion, Jul 14, 3:52 AM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
352 AM MDT Sun Jul 14 2024

.KEY MESSAGES...

- Dangerous heat continues today, with Heat Advisories
  remaining in effect across our plains along and north of
  Highway 50.

- A Red Flag Warning for Dry Lightning has been issued for the
  central mountains, along with Teller county.

- Daily chances for showers and thunderstorms are expected over
  and near the mountains each afternoon and evening, with
  chances for storms on the plains increasing from Tuesday
  onwards.

- Cooler temperatures arrive Tuesday and continue through much
  of this week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 349 AM MDT Sun Jul 14 2024

Currently..

Water vapor imagery depicts the high pressure system over
southwestern Colorado this morning, with diminishing mid and upper-
level cloud cover over our area. Radar is clear this morning, and
any leftover gusty winds from overnight outflow boundaries have
weakened. Most plains locations are seeing westerly winds, with the
exception of El Paso County, where easterly winds have held on
through 2am at least. Temperatures are still mostly in the 60s and
70s on the plains, and 50s for mountain valleys as of 2 am, though
Pueblo is actually still at 81 degrees this hour. Dewpoints are dry,
mostly in the 30s and 40s across both the high country and our lower
elevations as well.

Today and Tonight..

Exceptionally hot and dry conditions are expected for today. This
will mean yet another Heat Advisory for our plains along and north
of Highway 50, along with the issuance of a Red Flag Warning for Dry
Lightning for Lake, Chaffee, and Teller counties. Fire starts and
Heat illness will be concerns across our area today! Near record
temperatures are expected for many locations this afternoon, with
temperatures up to 107 degrees possible across our plains. Please
take extra precautions to avoid heat illness today and please check
on loved ones and neighbors! The one possible relief we will see
from the heat is the potential for convective cloud cover this
afternoon, especially for the I-25 corridor. Isolated to scattered
showers and thunderstorms are expected across the area, with main
risks being lightning and gusty outflow winds up to 50 mph. We will
be very dry in the lower atmosphere, which will increase our risk
for dry lightning fire starts over the high country, especially for
our central mountains and Teller county. Storms today will likely
produce more gusty outflow winds than meaningful rainfall in many
locations, even outside of these areas. Our overall dryness should
help us to cool efficiently once the sun sets, but overnight lows
still look to remain around 5 degrees or so warmer than normal as we
head into the early morning hours of tomorrow, especially if we hang
onto a lot of mid and upper-level cloud cover through the overnight
hours.

Sunday, July 14th:
Alamosa: Record of 93 (2003), forecasted high of 90
Colorado Springs: Record of 96 (2005), forecasted high of 96
Pueblo: Record of 107 (2003), forecasted high of 104

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 349 AM MDT Sun Jul 14 2024

No real big pattern change at the start of the period, with the
large upper ridge still in place across the region. This will
support another day of hot temperatures on Monday, with 100
degree temps appearing likely again over the plains. Current
forecast temperatures along with some variability to the extent
of the 700mb temps aren't supporting the need for an additional
Heat Advisory at this time. Will keep a close eye on Monday
though as this could change with later forecasts. Similar precip
chances are expected, with any showers or storms mainly staying
confined to the higher terrain. Instability does look to be
limited, and should keep the risk of any widespread severe
weather low on this day.

Will see the upper ridge breakdown on Tuesday, as a cold front
moves across the area. This will help lower temps, with the
highest temps in the low to mid 90s likely over the plains.
During this time, instability will try to increase across the
plains, especially closer to the Colorado and Kansas border.
Given this increase in instability/moisture along with a higher
likelihood for stronger mid level energy to push overhead, will
see chances for strong to potentially severe storms increase
across the plains. By the middle part of this week, even cooler
temperatures are anticipated, that look to persist into the
weekend. An active and wetter pattern is appearing possible
during this time, with daily shower and thunderstorm development
expected across southern Colorado. While can't rule out
stronger development, think the risk of heavy rains would be the
trend.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1137 PM MDT Sat Jul 13 2024

VFR conditions are expected at all three TAF sites, KCOS, KPUB, and
KALS for the next 24 hours. Gusty outflow winds from dissipating
showers are still over KPUB this hour, but are expected to weaken by
around 07Z. West winds become lighter and more northerly at all
three stations through the early morning hours, and eventually
become westerly at KALS and southeasterly at KCOS and KPUB tomorrow
afternoon. Isolated to widely scattered showers and thunderstorms
are expected once again tomorrow, though confidence was too low to
include in the vicinity of any station at this time. Storms could
bring gusty and erratic outflow winds to all three stations tomorrow
afternoon and tomorrow evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM this morning to 8 PM MDT this
evening for COZ220-221.
Heat Advisory from 10 AM this morning to 8 PM MDT this evening
for COZ083>086-089-093-095>098.

&&

SHORT TERM...EHR
LONG TERM...RODRIGUEZ
AVIATION...EHR
Hazardous weather outlook, Jul 13, 11:39 PM MDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1139 PM MDT Sat Jul 13 2024

COZ058>089-093>099-150545-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1139 PM MDT Sat Jul 13 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dangerous heat continues on Sunday, with daytime readings in the
upper 90s to around 108 degrees across the plains. Temperatures cool
by only a couple of degrees for Monday with Heat Advisories again
possible in the SE Plains. Much cooler temperatures will move in
by Tuesday and continue through the remainder of the week.

Isolated to scattered showers and thunderstorms will be possible
over the mountains on Sunday. Showers and thunderstorms will
become more numerous from Monday through the end of the work week.

Showers and thunderstorms are expected to return to the plains from
Tuesday through Thursday, with some storms capable of producing
heavy rainfall with the potential for flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

EHR/WOODRUM

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:13 PM MDTSpecial Weather StatementPUBPueblo32 min
Jul 13, 7:35 PM MDTSevere Thunderstorm WarningPUBCuster, Pueblo25 min
Jul 13, 7:48 PM MDTSpecial Weather StatementPUBPueblo27 min
Jul 13, 7:55 PM MDTSevere Thunderstorm WarningPUBCuster, Huerfano, Pueblo22 min
Jul 14, 2:31 PM MDTHeat AdvisoryPUBBent, Custer, El Paso, Fremont, Otero, Prowers and 2 more27 hr
Jul 14, 2:55 PM MDTSpecial Weather StatementPUBRio Grande35 min
Jul 14, 3:30 PM MDTSpecial Weather StatementPUBEl Paso30 min
Jul 14, 3:54 PM MDTSpecial Weather StatementPUBRio Grande36 min
Jul 14, 4:03 PM MDTSpecial Weather StatementPUBEl Paso27 min

Nearby

Red Flag Warnings in Colorado, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.